Indiana, 2015

Damaging Wind in Indiana, May 26, 2015

May 26, 2015 · NWS IWX · 1 event in 1 county or zone

With a surface low over the upper Mississippi River valley and strong southerly flow from the Gulf to the Great Lakes, a weak trough and associated frontal boundary moved into a low CAPE, high shear environment. This favored development of several clusters of thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

With a surface low over the upper Mississippi River valley and strong southerly flow from the Gulf to the Great Lakes, a weak trough and associated frontal boundary moved into a low CAPE, high shear environment. This favored development of several clusters of thunderstorms. The stronger convection merged into small, fast moving bow segments that produced sporadic wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 26, 2:02 PM EST, 1 hour 18 minutes earlier.

Area forecast discussion, May 26, 2:02 PM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
302 PM EDT TUE MAY 26 2015

.SYNOPSIS...
ISSUED AT 358 AM EDT TUE MAY 26 2015

AN UPPER LEVEL DISTURBANCE WILL LIFT NORTHEAST TODAY...AND WILL
BRING A GOOD CHANCE FOR THUNDERSTORMS TO THE AREA THIS AFTERNOON.
MORE STORMS ARE POSSIBLE WEDNESDAY AFTERNOON FOLLOWED BY DRY
CONDITIONS THURSDAY THROUGH THURSDAY NIGHT. TEMPERATURES WILL BE
ABOVE NORMAL FOR THIS TIME OF YEAR WITH HIGHS WARMING INTO THE MID
80S BY FRIDAY. THERE IS A GOOD CHANCE FOR RAIN THIS WEEKEND WITH
COOLER TEMPERATURES.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 302 PM EDT TUE MAY 26 2015

MUCH OF PRIOR UPDATE DISCUSSION REMAINS VALID. BREAK IN CLOUDS
ACROSS OUR EASTERN CWA EARLIER TODAY ALLOWED FOR MODEST
DESTABILIZATION WITH CURRENT SPC/RAP MESOANALYSIS INDICATING
AROUND 1000 J/KG OF SBCAPE. MULTIPLE LINES OF CONVECTION HAVE
DEVELOPED ACROSS INDIANA/ILLINOIS BUT MAIN THREAT WILL BE WITH THE
CLUSTER OF STORMS OVER CENTRAL INDIANA AS THEY MOVE
NORTHEAST...ALONG WITH ANY OTHER STORMS THAT MANAGE TO DEVELOP
AHEAD OF IT. INSTABILITY IS MARGINAL BUT DECENT SHEAR...ESPECIALLY
IN THE 0-3 KM LAYER WILL PRESENT A DAMAGING WIND THREAT WITH ANY
CLUSTERS THAT MANAGE TO DEVELOP MORE SIGNIFICANT UPDRAFTS. STILL
THINK THE RISK FOR WIDESPREAD/SIGNIFICANT SEVERE WEATHER IS LOW
BUT A FEW SCT STORMS MAY BECOME SEVERE AND AFTER COORDINATION WITH
SPC AND SURROUNDING OFFICES DECIDED TO GO AHEAD AND ISSUE A WATCH.
IT IS IN EFFECT UNTIL 10 PM BUT WILL LIKELY BE ABLE TO TRIM/CANCEL
A LITTLE BIT EARLIER THAN THAT.

EXPECT PRECIP TO EXIT BY LATE EVENING AND ONLY MINOR CHANGES TO
THE GOING FORECAST FOR TONIGHT AND TOMORROW. ANOTHER ROUND OF
THUNDERSTORMS POSSIBLE TOMORROW AFTERNOON IN OUR SOUTHEAST ZONES
BUT SEVERE CHANCES APPEAR LOW GIVEN MARGINAL INSTABILITY AND
SHEAR.

&&

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 302 PM EDT TUE MAY 26 2015

INCREASED PRECIPITATION CHANCES FRIDAY INTO SATURDAY HIGHLIGHT THE
LONG TERM PERIOD.

LITTLE CHANGES MADE FROM PREVIOUS FORECAST PACKAGE IN THE LONG TERM.
BROAD EAST COAST RIDING WILL KEEP ABOVE NORMAL TEMPERATURES ACROSS
THE REGION THROUGH THE END OF THE WEEK. SHARP NORTHERN STREAM
SHORTWAVE WILL DIG E/SE ACROSS NORTHERN ONTARIO FRIDAY...WITH
DEEPENING SFC CYCLONE NEAR JAMES BAY. THIS WILL PUSH A COLD FRONT
SOUTHEAST FRIDAY THROUGH SATURDAY. WITH AMPLE MOISTURE RETURN AND
DECENT SFC FORCING...WENT AHEAD AN RAISED POPS TO LIKELY FRIDAY
NIGHT THROUGH SATURDAY. SEVERE CHANCES AT THIS TIME ARE FAIRLY
LOW...WITH UNFAVORABLE DIURNAL TIMING WITH FROPA AND LITTLE UPPER
FLOW/SHEAR DESPITE MARGINAL INSTABILITY. WILL CONTINUE TO MONITOR
THROUGH THE WEEK FOR ANY CHANGES.

COOLER CONDITIONS WILL SETTLE INTO THE REGION AS AFOREMENTIONED
FRONT SINKS SOUTH OF THE FORECAST AREA SATURDAY INTO SUNDAY.
MAINTAINED CONSENSUS BLEND CHANCE/SLIGHT CHANCE POPS SATURDAY NIGHT
THROUGH MONDAY...HOWEVER THIS WILL LIKELY NEED TO BE REFINED FURTHER
IN SUBSEQUENT FORECAST RUNS. LATEST 12Z GFS HINTING AT SFC FRONT
SINKING SOUTH INTO THE OHIO RIVER VALLEY...WITH STRONG CANADIAN SFC
RIDGE SHUNTING SOUTHEAST THROUGH THE GREAT LAKES AND USHERING IN A
SIGNIFICANTLY DRIER/MORE STABLE AIRMASS. MOISTURE RETURN/WAA REGIME
MAY NOT RETURN TO THE AREA BY TUESDAY...WHICH WOULD MAKE CURRENT
POPS IN THE SUNDAY THROUGH MONDAY TIMEFRAME WAY TOO HIGH.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 125 PM EDT TUE MAY 26 2015

FEW CHANGES TO THE GOING TAF FORECAST WITH AFTERNOON CONVECTION
THE MAIN CONCERN. LINE OF SHOWERS CURRENTLY PUSHING INTO WESTERN
INDIANA WITH SOME CONVECTION POPPING UP AHEAD OF IT WHERE MORNING
SUN HAS ALLOWED BETTER INSTABILITY TO BUILD. EXPECT THIS ACTIVITY
TO EXPAND AND STRENGTHEN THROUGH THE AFTERNOON AS IT INTERSECTS
MODERATELY UNSTABLE ENVIRONMENT OVER NORTHEAST INDIANA AND
NORTHWEST OHIO. A FEW STRONG TO SEVERE STORMS MAY BE POSSIBLE NEAR
KFWA WITH LOWER CHANCES AT KSBN. BEST CHANCES WILL BE IN THE
20-22Z TIMEFRAME. CONVECTION WILL EXIT THIS EVENING AND EXPECT
PREDOMINATELY VFR CONDITIONS OVERNIGHT. SLIGHT CHANCE FOR SOME
LOWER CIGS AGAIN TOMORROW MORNING BUT LATEST FORECAST SOUNDINGS
ARE MUCH DRIER AND MOS GUIDANCE IS NOT AS SUPPORTIVE SO WILL LEAVE
OUT MENTION FOR NOW.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...SKIPPER
SHORT TERM...AGD
LONG TERM...NG
AVIATION...AGD

VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSNORTHERNINDIANA
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, May 26, 10:38 AM EST, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1138 AM EDT TUE MAY 26 2015

INZ003>009-012>018-020-022>027-032>034-LMZ043-046-MIZ077>081-OHZ001-
002-004-005-015-016-024-025-271545-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-
DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
1138 AM EDT TUE MAY 26 2015 /1038 AM CDT TUE MAY 26 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA...SOUTHWEST LOWER MICHIGAN AND THE NEARSHORE WATERS
OF SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING. A FEW OF
THESE STORMS COULD BE SEVERE WITH DAMAGING STRAIGHT LINE WINDS THE
PRIMARY CONCERN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY...FRIDAY AND SATURDAY. NO
SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Special weather statement, May 26, 2:16 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
316 PM EDT TUE MAY 26 2015

INZ025-026-032-033-261945-
BLACKFORD IN-GRANT IN-HUNTINGTON IN-WELLS IN-
316 PM EDT TUE MAY 26 2015

...STRONG THUNDERSTORMS MOVING TOWARD WESTERN BLACKFORD...EASTERN
GRANT...WELLS AND HUNTINGTON COUNTIES...

AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR UPLAND...MOVING NORTHEAST AT 45 MPH.

WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF
HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  VAN BUREN...
  ARCANA...LAKE WOOD AND HANFIELD...
  LANDESS AND ROLL...
  MCNATTS...PLEASANT PLAIN AND BANQUO...
  WARREN...PLUM TREE AND BUCKEYE...

THIS INCLUDES INTERSTATE 69 IN INDIANA BETWEEN MILE MARKERS 254 AND
292.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR NORTHEASTERN INDIANA AND SOUTHERN MICHIGAN AND
NORTHWESTERN OHIO.

LAT...LON 4039 8563 4041 8572 4094 8554 4087 8508
      4039 8538
TIME...MOT...LOC 1917Z 205DEG 41KT 4047 8556

NG
Special weather statement, May 26, 2:39 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
339 PM EDT TUE MAY 26 2015

INZ012>015-262015-
FULTON IN-MARSHALL IN-PULASKI IN-STARKE IN-
239 PM CDT TUE MAY 26 2015

AT 235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
RAPIDLY DEVELOPING SHOWERS 7 MILES SOUTH OF NORTH JUDSON...OR 8 MILES
NORTHWEST OF WINAMAC...MOVING NORTHEAST AT 55 MPH.

WINDS UP TO 50 MPH AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS
SHOWER.

LOCATIONS IN THE PATH OF THIS SHOWER INCLUDE...
  KNOX...
  PLYMOUTH...
  CULVER...
  HAMLET...
  KOONTZ LAKE AND ARGOS...
  BASS LAKE...WINONA AND ORA...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS SHOWER HAS PASSED.

LAT...LON 4143 8661 4144 8613 4134 8608 4093 8669
      4112 8689
TIME...MOT...LOC 1939Z 218DEG 50KT 4116 8669

NG
Special weather statement, May 26, 2:54 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
354 PM EDT TUE MAY 26 2015

INZ005-006-MIZ078-079-262030-
CASS MI-ELKHART IN-LAGRANGE IN-ST. JOSEPH MI-
354 PM EDT TUE MAY 26 2015

...STRONG THUNDERSTORMS MOVING TOWARD EASTERN CASS...ST.
JOSEPH...NORTHWESTERN LAGRANGE AND NORTHEASTERN ELKHART COUNTIES...

AT 353 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF
MARCELLUS TO THREE RIVERS TO MIDDLEBURY...MOVING NORTHEAST AT 45 MPH.

WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF
HEAVY DOWNPOURS ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
  THREE RIVERS...
  STURGIS...
  WHITE PIGEON AND CONSTANTINE...
  CENTREVILLE...
  SHIPSHEWANA...
  FISHERS LAKE AND SCOTT...

THIS INCLUDES INTERSTATE 80 90 IN INDIANA BETWEEN MILE MARKERS 101
AND 127.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR NORTHEASTERN INDIANA AND SOUTHERN MICHIGAN AND
NORTHWESTERN OHIO.

LAT...LON 4207 8529 4173 8530 4160 8579 4207 8582
TIME...MOT...LOC 1954Z 219DEG 40KT 4210 8573 4197 8565
          4167 8573

NG
Local storm report, May 26, 2:56 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
356 PM EDT TUE MAY 26 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     NON-TSTM WND DMG 3 NNW UPLAND            40.50N 85.54W
05/26/2015                   GRANT              IN   LAW ENFORCEMENT

            REPORT OF TWO TREES DOWN ACROSS THE ROADWAY
            AT THE INTERSECTION OF 700E, 400S NEAR
            UPLAND. NO FURTHER DETAILS AVAILABLE. TIME
            ESTIMATED USING RADAR.

&&

MCD
Special weather statement, May 26, 2:57 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
357 PM EDT TUE MAY 26 2015

INZ027-034-262030-
ADAMS IN-JAY IN-
357 PM EDT TUE MAY 26 2015

...STRONG THUNDERSTORMS MOVING TOWARD JAY AND SOUTHEASTERN ADAMS
COUNTIES...

AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF REDKEY...OR 10 MILES
SOUTHEAST OF DUNKIRK...MOVING NORTHEAST AT 50 MPH.

WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF
HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  PORTLAND...
  BERNE...
  GENEVA...
  COLLETT...COLLEGE CORNER AND LIBER...
  BRICE...BELLFOUNTAIN AND SALAMONIA...
  WESTCHESTER AND BRYANT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR NORTHEASTERN INDIANA AND SOUTHERN MICHIGAN AND
NORTHWESTERN OHIO.

LAT...LON 4032 8521 4036 8522 4057 8510 4057 8507
      4063 8507 4086 8494 4071 8479 4032 8480
TIME...MOT...LOC 1958Z 211DEG 44KT 4031 8505

NG
Local storm report, May 26, 3:01 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
401 PM EDT TUE MAY 26 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     NON-TSTM WND DMG 2 SSE LAKE WOOD         40.52N 85.55W
05/26/2015                   GRANT              IN   LAW ENFORCEMENT

            REPORTS OF TREES DOWN ON 200S NEAR I 69. NO
            FURTHER DETAILS AVAILABLE. TIME ESTIMATED BY
            RADAR.

&&

MCD

The radar

The Northern Indiana radar (KIWX), 126 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jay

When
May 26, 3:20 PM EST to 3:21 PM EST
Where
Jay County, 1.58 mi E of Bellfountain
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.430, -84.840

Emergency management officials reported a few trees were blown down near State Road 26 between County Roads 700 and 800 East. Roof panels of a barn were also damaged.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2015Every state in 2015This day in weather historyWarnings in Indiana, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568290.